MD, PhD, MAE, FMedSci, FRSB, FRCP, FRCPEd.

In India, the homeopathic remedy, Arsenicum Album 30C (prepared from arsenic trioxide) is widely prescribed and publicly supplied to adults and children for preventing COVID infections. Inorganic arsenic, known as the “king of poisons” is a highly toxic substance with the potential to cause acute as well as chronic injury to multiple organ systems, mainly skin, lung, liver, and kidneys.

Indian researchers present three cases of acute liver injury, leading to the death of one patient with underlying non-alcoholic steatohepatitis (NASH) cirrhosis, after consumption of the homeopathic remedy AA30 for COVID-19 prevention.

Case one

A 70-year-old man with compensated non-alcoholic steatohepatitis (NASH)-related cirrhosis and diabetes mellitus consumed the homeopathic IB AA30 as prescribed for 12 weeks prior to the onset of symptoms. He presented with jaundice and abdominal distension within four weeks after the onset of loss of appetite and well-being. The patient was not on any other hepatotoxic agents, over-the-counter medications, or herbal and dietary supplements. Investigations revealed the presence of conjugated hyperbilirubinemia, ascites, and abnormal coagulation, suggestive of acute-on-chronic liver failure (ACLF). Further investigations to identify known causes of acute deterioration of underlying cirrhosis were performed, including a transjugular liver biopsy. All competing causes for acute liver injury were meticulously ruled out. These included infections-tests for immunoglobulin M (IgM) for viral hepatitis A and E; hepatitis B surface antigen and IgM antibody to hepatitis B core antigen; nucleic acid tests via polymerase chain reaction for hepatitis C; IgM for herpes zoster and herpes simplex, cytomegalovirus, parvovirus, Epstein-Barr virus. Complete auto-antibody testing for autoimmune hepatitis (AIH) was negative. The Roussel Uclaf Causality Assessment (RUCAM) demonstrated “probable” (score 7) drug-induced liver injury (DILI) and simplified AIH score was less than 5, revealing the cause of acute liver injury leading to ACLF as the homeopathic remedy, AA30. The liver biopsy revealed multiacinar hepatocyte necrosis, lymphocytic, neutrophilic, and eosinophilic inflammation in the absence of interface hepatitis, which were predominantly portal-based in the background of cirrhosis, suggestive of DILI. Analysis of drugs consumed could not be performed in view of inadequate sample availability. The patient and family consented to arsenic analysis in nail and hair samples which revealed extremely high levels of the heavy metal, supportive of arsenic toxicity and associated liver injury in the patient. Evaluation of hair and hair samples of two family members (below detection limits, method detection limit being 0.1 mg/kg), staying in the same household did not reveal levels signifying cluster arsenic poisoning from water or soil sources. The patient succumbed to complications related to ACLF, nine months after the initial diagnosis.

Case two

A 68-year-old male with systemic hypertension controlled on telmisartan who ingested AA30 as prescribed for four weeks prior to the onset of symptoms. There was no associated jaundice or cholestatic symptoms, but liver tests revealed acute hepatitis with an elevation of liver enzymes. The patient was not on any other hepatotoxic agents, over-the-counter medications, or herbal and dietary supplements. Further investigations did not reveal the presence of underlying chronic liver disease or portal hypertension. All competing causes for acute liver injury were meticulously ruled out similar to the extensive workup that was done in case one. The RUCAM demonstrated “probable” (score 8) DILI and simplified AIH score was less than 5, revealing the cause of acute non-icteric hepatitis as the homeopathic remedy, AA30. The liver biopsy revealed perivenular hepatocyte necrosis, with predominantly portal-based mixed cellular inflammation consisting of plasma cells, eosinophils, lymphocytes, and scattered neutrophils. Additionally, ballooning of hepatocytes was marked with scattered rosettes and moderate interphase hepatitis in the presence of mild portal and sinusoidal fibrosis suggestive of DILI. Acute hepatitis resolved after drug withdrawal and finite course of steroids within three months, without any recurrence on follow-up.

Case three

A 48-year-old overweight woman consumed homeopathic AA30 pills as COVID-19 preventive for one week prior to the onset of her symptoms of cholestatic jaundice. Prior to the development of jaundice, she had nonspecific gastrointestinal symptoms such as nausea and progressive loss of appetite. Liver tests revealed conjugated hyperbilirubinemia with highly raised liver enzymes. The patient was not on any other hepatotoxic prescription drugs, over-the-counter medications, or herbal and dietary supplements. Further investigations did not reveal the presence of underlying chronic liver disease or portal hypertension. All competing causes for acute liver injury were meticulously ruled out similar to the extensive workup that was done in case one. The RUCAM demonstrated “probable” (score 7) DILI and simplified AIH score was less than 5, revealing the cause of acute cholestatic hepatitis as the homeopathic remedy, AA30. The liver biopsy revealed spotty, focal hepatocyte necrosis, with predominantly portal-based neutrophilic and eosinophil-rich inflammation, moderate steatosis, and mild interface hepatitis with underlying mild perisinusoidal fibrosis, suggestive of DILI. The acute cholestatic hepatitis resolved after drug withdrawal and a finite course of steroids within six months, without any recurrence on follow-up.

The chemical analysis and toxicology (inductively coupled optical emission spectroscopy and triple-quadrupole gas chromatography with tandem mass spectroscopy method) on two sets of AA30 samples retrieved from case three revealed D-mannose, melezitose, and arsenic respectively, demonstrating batch-to-batch variation due to poor manufacturing practices.

The authors draw the following conclusions: Health regulatory authorities, physicians, general and patient population must be aware of the potential harms associated with the large-scale promotion of untested, alternative medical systems during a medical emergency so as to prevent an “epidemic” of avoidable DILI within the ongoing pandemic. Even though ultra-diluted homeopathic remedies, found ineffective as shown in large-scale meta-analysis, are considered safe for use due to the absence of any active compound beyond 12C dilution. Nonetheless, poor manufacturing practices, use of concentrated tincture formulations, and adulteration and contamination of homeopathic remedies can still pose considerable toxicity in predisposed persons. From a scientific and evidence-based standpoint, it is imperative that the general population and at-risk persons understand that vaccination, and not untested, misleading IBs, remains the best available armamentarium against COVID-19 which helps in fighting back the pandemic.

How often have I pointed out that “the highly diluted homeopathic remedy may be harmless, but the homeopath isn’t”? I think I should amend this message to:
The highly diluted homeopathic remedy may be harmless, but neither the homeopath nor the manufacturer of the remedies is necessarily harmless.

 

5 Responses to Another death by homeopathy

  • I suspect the AA30 was not that dilute, but much lower dilution.
    An effect of poor manufacturing methods.
    I doubt there is ever any lab analysis, since they believe the levels are below minimum detectable.

  • Surely a 30c dilution of arsenic or any other substance is harmless.

    I have often wondered if homeopathic remedy manufacturers really do have ingredients on hand if the substance is destined to be diluted out of existence. Apparently this homeopathic lab did have an arsenic supply accompanied by very poor quality control.

    Consider oscillicosium. Is it not fair to speculate that Boiron, the manufacturer, in fact has not a single muscovy duck liver at its production facilities and perhaps never had one? I think it is very fair to ask such a question.

    • Ducks live on fresh water. Millions have died in the water. The water has therefore had millions of duck livers added to it. This means that all water must be powerfully strong oscillicosium. This can be proved by simply testing for the complete absence of a single molecule of duck livers. Et Voila! A rich bounty of free Oscillicosium just waiting to be bottled!

  • I find it very disturbing that homeopaths can screw up so badly that they somehow completely fail to dilute their concoction. Also note that this is not the first time, and that this does not just happen in India, where production hygiene and process control are often not a priority.
    Six years ago, an American quack company by the name of Hyland killed 10 babies and severely injured hundreds of others in exactly the same way, i.e. by failing to properly dilute their nostrum. And in fact they failed again by neglecting to test their products in any way, assuming that they were inherently safe because of the high dilution.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Recent Comments

Note that comments can be edited for up to five minutes after they are first submitted but you must tick the box: “Save my name, email, and website in this browser for the next time I comment.”

The most recent comments from all posts can be seen here.

Archives
Categories